Became Worse After a Med Change
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Became Worse After a Med Change


My 12 y.o. son has recently changed medications. One week ago he started on Serzone (nefazodone hydrochloride) 100mg X 2 a day, and yesterday Epilim (sodium valproate) 200mg X 2 a day was added as a mood stabilizer. This appears to have triggered a manic/aggressive/violent episode. Will this pass if he stays on it? How long should we expect it to get worse, before it gets better? Will I be able to go back to work in 2 weeks time? Previously he was on Tegretol and Aropax - a good (successful) combination, but unfortunately the effect seemed to wear off after 10 months, hence the need to change.



Dear Ms. W' -- 
Sorry that this reply is likely too late to help regarding your return to work plans.  I'll focus below on Tegretol, though the addition of an antidepressant followed within a week by manic/aggressive/violence would point strongly at Serzone (not valproate) as the likely basis of this worsening.  

In general, when symptoms return despite mood stabilizers, my first inclination is to increase one of them; or if that is not possible because of any significant side effects, I add another mood stabilizer. 

However, whenever Tegretol is used, one must also think specifically about the phenomenon known as autoinduction.  As you may already have learned, this medication (carbamazepine) has a strong effect on the liver in almost all people taking it.  It causes the liver to make more enzymes, specifically enzymes that remove medications from the bloodstream.  This includes most (but not quite all) other medications, and Tegretol itself.  Thus the term "autoinduction":  it induces its own metabolism to increase.  

It takes a few months for this effect to really have its impact on the blood level of medications (usually around 1-3 months but I wonder in your son's case if there might be something going on, particularly if prior to the Serzone he seemed to have a very gradual worsening after doing well).   Therefore, if his doctor has not done this already, one option is to measure a Tegretol blood level (using that opportunity to check blood cell production, as uncommonly Tegretol can cause some problems there, as you probably have learned) and see where you are.  

If there was a previous Tegretol level done, which is not something I routinely do -- you'll see in a moment why -- then you might be able to actually see this "autoinduction" effect.  But I heard a mood expert at a conference say once, just informally, "get to 1200".  He was recommending that when using Tegretol one should try to get everyone to 1200 mg before giving up on it, especially because of this autoinduction effect:  the benefits one might see when (in adult dosing) first arriving at 600 mg seem in many, if not most (if not virtually all, in my experience), to diminish over time; yet can be regained by increasing the dose -- though 1200 seems to be a near-universal ceiling, as though all livers, despite their initial differences in metabolism (a well-known phenomenon as well), "max out" at the same point, as shown by blood levels of Tegretol, which reach the very upper edge in nearly everyone at this dose but seem only rarely to exceed it.  

To simplify that idea a bit, and chop the sentence down some:  the general idea is "get to 1200" unless side effects are a problem.  One can increase by as little as 100 mg steps, or even smaller using the pediatric 100 mg "chewable" pill.  So one option for you and your son is to talk with your doctor, if this has not been done already, about trying to optimize Tegretol by pushing the dose, while watching blood levels and side effects.  

I'd watch the blood levels just because he's only 12 years old and I'm not so comfortable with Tegretol there.  In adults I don't do Tegretol levels to guide treatment (I do the blood cell checks repeatedly, though, up to 6 months; after that it's less clear, in my view, that one will find the needle-in-a-haystack blood cell production problem but doing regular testing).  It does not seem to help guide the plan, which instead has worked very well for me when I simply follow that recommendation I heard:  "get to 1200".  Thus, after reaching 600 mg, the patient is instructed to increase the dose by 200 mg if symptoms return, and keep doing so at intervals, up to a maximum of 1200 total.  There is a risk that in so doing we are exceeding "acceptable" blood levels at times, but if there are no side effects at all, I've not seen evidence that this carries risk, and in almost all cases when we finally check a blood level on 1200 mg, the level is "high therapeutic" but not over the top.  I hope I needn't remind other readers that this is not a recommendation on how to adjust your own Tegretol doses:  you must make any changes working with your doctor, not on your own.  

Finally, as for your questions about the worsening, this brings us to look at the role of antidepressants in bipolar disorder treatment.  Though this is still quite hotly debated in psychiatry as to how frequently antidepressants can make things worse, there is no doubt that they can, and in my view this risk is dramatically underestimated.  Thus if things are not going well for someone who is taking an antidepressant, in many cases in my experience, they have gone better in the long run when the antidepressant is very gradually (e.g. taking 4 months or more to taper off) removed.  

In your son's case, Serzone may have been the basis of the recent worsening and were I the doctor I would most likely remove it, but there may be other factors of which I'm not aware which would argue against this.  In case you need it, here are some thoughts about patients and families talking to doctors. Good luck. 

Dr. Phelps
 


Published September, 2003

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?